Saudi Journal of Kidney Diseases and Transplantation

CASE REPORT
Year
: 2018  |  Volume : 29  |  Issue : 5  |  Page : 1237--1239

Hepatitis C virus, directly acting antivirals and Guillain-Barré syndrome


Manish Balwani1, Charulata Bawankule2, Vishal Ramteke2, Amit Pasari1,  
1 Department of Nephrology, Jawaharlal Nehru Medical College, Wardha, Maharashtra, India
2 Department of Nephrology, Government Medical College and Super Specialty Hospital, Nagpur, Maharashtra, India

Correspondence Address:
Dr. Manish Balwani
Department of Nephrology, Jawaharlal Nehru Medical College, Sawangi, Wardha - 440 003, Maharashtra
India

Abstract

Guillain-Barré syndrome (GBS) has been associated with both infective and noninfective etiologies. It is usually preceded by acute gastrointestinal or respiratory infections. We report an unusual case of GBS in a hepatitis C virus-positive hemodialysis (HD)-dependent patient who was being treated with sofosbuvir and daclatasvir along with antitubercular drugs for pulmonary tuberculosis. One should keep GBS in the differential diagnosis in HD patients whenever patient presents with lower limb weakness. Early diagnosis will help in timely initiation of treatment which is crucial to treat GBS.



How to cite this article:
Balwani M, Bawankule C, Ramteke V, Pasari A. Hepatitis C virus, directly acting antivirals and Guillain-Barré syndrome.Saudi J Kidney Dis Transpl 2018;29:1237-1239


How to cite this URL:
Balwani M, Bawankule C, Ramteke V, Pasari A. Hepatitis C virus, directly acting antivirals and Guillain-Barré syndrome. Saudi J Kidney Dis Transpl [serial online] 2018 [cited 2019 Jun 20 ];29:1237-1239
Available from: http://www.sjkdt.org/text.asp?2018/29/5/1237/243969


Full Text

 Introduction



We report an unusual case of Guillain-Barré syndrome (GBS) in hemodialysis (HD) patient with multiple comorbidities. The patient was diagnosed with hepatitic C virus (HCV) infection and was receiving antiviral treatment with sofosbuvir and daclatasvir for 10 weeks. He was on antitubercular treatment for pulmonary tuberculosis (TB) chest for three months. He suffered GBS with no preceding gastrointestinal and respiratory infection or any obvious precipitating event. In our knowledge, this very unusual association of GBS in a HCV positive maintenance HD patient on directly acting antivirals has never been described.

 Case Report



A 45-year-old male who was on maintenance HD thrice per week for eight months for end-stage renal disease presented with weakness in both lower limbs. He was diagnosed with HCV genotype 3 infection four months earlier for which he was started on sofosbuvir 400 mg alternate day post-HD and daclatasvir 60 mg once a day. He had already completed 10 weeks of sofosbuvir and daclatasvir regimen at the time of presentation and had achieved a rapid virological response at four weeks. He was on modified antitubercular therapy for the past three months for right lower lobe pneumonitis which was diagnosed with sputum positive TB chest.

At presentation, he had complained of tingling, numbness, and weakness of his lower limbs for two days. Weakness progressed rapidly over the course of five days so that he was unable to move his lower limbs and ambulate. He also developed weakness, tingling, and numbness in the upper extremities. Isoniazid was withheld at the time of presentation suspecting drug-induced neuropathy. Sofosbuvir and daclatasvir were also stopped as these were new drugs and there was less available data regarding neurological side effects of these new drugs. A neurological examination revealed normal of muscle bulk and tone, but power was decreased in the upper extremities as well as in the lower extremities at hips, knees, ankles, and toes bilaterally. His deep tendon reflexes were diminished significantly. A sensory examination also revealed decreased light touch, pinprick, and temperature sensation from the feet to mid-calves as well as hands. Cranial nerve examination was normal. A clinical diagnosis of acquired acute inflammatory demyelinating sensorimotor poly-neuropathy was made. Biochemical screening tests revealed deranged kidney function tests with complete blood count showing leukocytosis with neutrophilia. Tests for antinuclear antibodies, serum cryoglobulin level, HIV, and cytomegalovirus (CMV) deoxyribonucleic acid were all normal. HCV viral load was less than detected limits. The results of a nerve conduction velocity revealed evidence of predominant motor polyneuropathy with prominent demyelinating features, including motor conduction block, low conduction velocity, and prolonged minimum F wave latency in the bilateral ulnar, median, peroneal, and tibial nerves. Lower limb was involved more than the upper limb. On the day 6 of presentation, the patient required ventilatory support for hypoxia due to respiratory muscle weakness. He received three sessions of plasmapheresis along with three doses of 5 g intravenous immunoglobulin. He developed pneumonitis and sepsis in the next 48 h and succumbed to illness.

 Discussion



The common etiologies of demyelinating polyneuropathy include infections, drugs, toxins, and immune-mediated.[1] In our patient, HCV viral load was not detected. HIV and CMV were negative. Thus, our patient had no exposure to any of the known toxins or drugs to cause other than sofosbuvir, daclatasvir, and isoniazid. Interferon-alpha has been reported to cause immune-mediated chronic inflammatory demyelinating polyneuropathy when used for chronic hepatitis C treatment.[2] There have been reported cases of demyelinating neuropathy associated with cryoglobulinemia related to HCV.[3] However, our patient had an undetectable cryoglobulin level on multiple occasions, which rules out a possibility of cryoglobulin-induced demyelinating neuropathy.

Uremic neuropathy has a symmetric pattern and affects upper and lower limbs at the same time. The weakness in our patient was started first in lower limbs and then moved to involve upper limbs with respiratory muscle involvement which is not the pattern seen in uremic neuropathy.

In our patient’s case, he succumbed to illness even after timely initiation of plasmapheresis and intravenous immunoglobulins. We report an unusual case of GBS with a multiple association where we could not find any traditional predisposing factors associated with GBS.

 Conclusion



Acute inflammatory demyelinating neuropathy is a rarely seen in HD patients. In our case, we could not find any predisposing factor for GBS. What we can state is the occurrence of GBS in an HCV positive HD patient on directly acting antivirals who had achieved an early virological response. Further experience with these new drugs will probably give better insights regarding neurological side effects.

Conflicts of interest: None declared.

References

1Stübgen JP. Interferon alpha and neuromuscular disorders. J Neuroimmunol 2009; 207:3-17.
2Marzo ME, Tintoré M, Fabregues O, Montalbán X, Codina A. Chronic inflammatory demyelinating polyneuropathy during treatment with interferon-alpha. J Neurol Neurosurg Psychiatry 1998;65:604.
3Vigani AG, Macedo-de-Oliveira A, Pavan MH, Pedro MN, Gonçales FL Jr. Hepatitis C virus infection, cryoglobulinemia, and peripheral neuropathy: A case report. Braz J Med Biol Res 2005;38:1729-34.